Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Memphis, TN

June 13, 20185 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 13, 2018, 12:56 AM CDT for 5 counties in Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 12:56 AM CDT (05:56 UTC)
Expired
Jun 13, 2018, 3:00 AM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MS, Lafayette County, MS, Marshall County, MS, Tippah County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WGUS54 KMEG 130556
FFWMEG
MSC009-071-093-139-145-130800-
/O.NEW.KMEG.FF.W.0045.180613T0556Z-180613T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1256 AM CDT WED JUN 13 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Lafayette County in northwestern Mississippi...
  Union County in northeastern Mississippi...
  Southeastern Marshall County in northwestern Mississippi...
  Southwestern Tippah County in northeastern Mississippi...
  Southwestern Benton County in northeastern Mississippi...

* Until 300 AM CDT.

* At 1256 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  New Albany, Wall Doxey State Park, Cambridge, Keownville, New
  Harmony, Etta, Bethlehem, Pinedale, Sherman, Hickory Flat, Potts
  Camp, Myrtle, Dumas, Abbeville, Blue Springs, Malone, Shari,
  Poolville, Graham and Waterford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3449 8878 3449 8879 3447 8879 3439 8882
      3436 8883 3436 8893 3438 8893 3438 8907
      3444 8958 3469 8958 3461 8874

$$
1 follow-up statement
064 
WGUS74 KMEG 130803
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
303 AM CDT WED JUN 13 2018

MSC009-071-093-139-145-130813-
/O.EXP.KMEG.FF.W.0045.000000T0000Z-180613T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette MS-Union MS-Marshall MS-Tippah MS-Benton MS-
303 AM CDT WED JUN 13 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LAFAYETTE...UNION...
SOUTHEASTERN MARSHALL...SOUTHWESTERN TIPPAH AND SOUTHWESTERN BENTON
COUNTIES HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3449 8878 3449 8879 3447 8879 3439 8882
      3436 8883 3436 8893 3438 8893 3438 8907
      3444 8958 3469 8958 3461 8874

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 11:37 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 12, 11:37 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1137 PM CDT Tue Jun 12 2018

.UPDATE...
Updated to include the 06z aviation discussion and increase PoPs
for the overnight hours.

&&

.DISCUSSION...
Showers and thunderstorms continue to develop across the Mid-South
despite the lack of strong surface instability. An MCV from
earlier convection is partially responsible for the large scale
forcing and elevated instability will maintain this activity
through early morning. The bulk of the precipitation will be
focused south of I-40 on Wednesday more stable air settles over
the northern portion of the CWA. Nonetheless, PoPs were retained
area wide for tomorrow. A few strong storms are possible once
again, with microbursts being the primary concern.

Johnson

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Jun 12 2018/

DISCUSSION...
Typical early/midsummer pattern will prevail through the next
seven days. A 500mb height ridge center will shift east from NM to
TX by Thursday, and to the Ohio River valley by Sunday.

Midsouth rain chances will gradually decrease, if not diminish
altogether, by Thursday. This pattern will continue through
Monday. With 700mb temps near 10C, the atmosphere will remain
capped to deep moist convection, except during the heat of day.
Where isolated storms manage to form, a few may persist into the
early evening. GFS continues to exhibit a nocturnal wet bias under
the upper ridge, and expect the nighttime hours to predominately
dry.

Late week afternoon heat indices will approach 105 degrees over
northeast AR, where higher dewpoints pool over the delta. Heat
advisories may be needed as we approach late week.

Looking out beyond the extended into the middle part of next
week... GFS and ECMWF depict a retrograding cut-off upper low
over the Great Basin and northwest flow aloft from the northern
plains into the Carolinas. Such a pattern would likely bring a
cold front (i.e., near-normal temperatures) and increased rain
chances to the Midsouth.

PWB

&&

.AVIATION...
/06z TAFs/

Showers and thunderstorms will continue overnight but should
gradually weaken as instability wanes. Expect additional
development Wednesday morning with most of the activity shifting
south of the area by mid afternoon. Generally VFR conditions are
anticipated with ceiling/visibility reductions within convection.
In addition, any strong storms will have the potential to produce
wind gusts over 40 kts. After convection and cloud cover decrease
Wednesday evening, patchy fog may develop at the forecast
terminals.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 12, 3:50 PM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
350 PM CDT Tue Jun 12 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
350 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Marginal Risk for severe storms exists late this afternoon and
early evening. Damaging wind and possible large hail will be the
main threats from these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could become strong to severe on Wednesday. Damaging
wind and possible large hail will be the main threats from these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Jun 12, 9:33 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
933 PM CDT TUE JUN 12 2018

MSZ006-009-130300-
Tishomingo MS-Prentiss MS-
933 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...

Southern Tishomingo County in northeastern Mississippi...
Northern Prentiss County in northeastern Mississippi...

At 933 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Booneville, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Tishomingo and northern Prentiss Counties should
monitor this storm closely.

LAT...LON 3455 8814 3462 8871 3476 8872 3475 8812
TIME...MOT...LOC 0233Z 275DEG 39KT 3467 8857
Special weather statement, Jun 12, 9:58 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
958 PM CDT TUE JUN 12 2018

MSZ002-003-TNZ089-090-130345-
Marshall MS-Benton MS-Hardeman TN-Fayette TN-
958 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...

North central Marshall County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in southwestern Tennessee...
Southeastern Fayette County in southwestern Tennessee...

At 958 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Michigan City, or 19 miles east of Collierville,
moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in north central Marshall...northern Benton...southwestern
Hardeman and southeastern Fayette Counties should monitor this storm
closely.

LAT...LON 3499 8899 3499 8902 3496 8902 3481 8917
      3500 8957 3523 8935 3504 8894
TIME...MOT...LOC 0258Z 300DEG 22KT 3505 8934
Local storm report, Jun 12, 10:09 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             GOSNELL                 35.96N 89.97W
06/12/2018  E1.00 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            QUARTER SIZE HAIL IN GOSNELL.

&&

AJC
Special weather statement, Jun 12, 11:16 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
1116 PM CDT TUE JUN 12 2018

MSZ003-004-009-014>016-130445-
Pontotoc MS-Tippah MS-Union MS-Benton MS-Lee MS-Prentiss MS-
1116 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Northeastern Pontotoc County in northeastern Mississippi...
Southern Tippah County in northeastern Mississippi...
Union County in northeastern Mississippi...
Southeastern Benton County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 1116 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Blue Mountain, or 7 miles north of New Albany,
moving southeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Pontotoc...southern Tippah...Union...
southeastern Benton...northwestern Lee and southwestern Prentiss
Counties should monitor this storm closely.

LAT...LON 3426 8885 3452 8925 3455 8925 3473 8910
      3456 8854
TIME...MOT...LOC 0416Z 300DEG 48KT 3459 8905
Special weather statement, Jun 12, 11:38 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1138 PM CDT TUE JUN 12 2018

MSZ004-005-009-130515-
Tippah MS-Alcorn MS-Prentiss MS-
1138 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Southwestern Alcorn County in northeastern Mississippi...
Northern Prentiss County in northeastern Mississippi...

At 1138 PM CDT...a strong thunderstorm producing winds at least 40
mph was located 7 miles west of Jumpertown, or 8 miles east of
Ripley, moving southeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...southwestern Alcorn and northern
Prentiss Counties should monitor this storm closely.

LAT...LON 3468 8893 3484 8884 3472 8834 3456 8854
TIME...MOT...LOC 0438Z 301DEG 26KT 3470 8880
Special weather statement, Jun 12, 11:51 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
1151 PM CDT TUE JUN 12 2018

MSZ009-014>017-024-130530-
Itawamba MS-Pontotoc MS-Union MS-Monroe MS-Lee MS-Prentiss MS-
1151 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Northeastern Pontotoc County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southern Prentiss County in northeastern Mississippi...

At 1151 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near New Harmony, or 10 miles southeast of New
Albany, moving southeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Itawamba...northeastern Pontotoc...eastern Union...
northeastern Monroe...Lee and southern Prentiss Counties should
monitor this storm closely.

LAT...LON 3397 8823 3439 8906 3460 8889 3460 8875
      3448 8833 3446 8833 3446 8828 3443 8816
TIME...MOT...LOC 0451Z 303DEG 62KT 3443 8884

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:00 PM CDTSevere Thunderstorm WarningMEGMarshall30 min
Jun 12, 7:21 PM CDTSpecial Weather StatementMEGMarshall24 min
Jun 12, 7:28 PM CDTSpecial Weather StatementMEGBenton17 min
Jun 12, 7:51 PM CDTSpecial Weather StatementMEGBenton24 min
Jun 12, 9:33 PM CDTSpecial Weather StatementMEGPrentiss, Tishomingo27 min
Jun 12, 9:58 PM CDTSpecial Weather StatementMEGBenton47 min
Jun 12, 11:16 PM CDTSpecial Weather StatementMEGUnion29 min
Jun 12, 11:38 PM CDTSpecial Weather StatementMEGPrentiss37 min
Jun 12, 11:48 PM CDTFlash Flood WarningMEGAlcorn, Benton, Marshall, Prentiss, Tippah3 hr
Jun 12, 11:51 PM CDTSpecial Weather StatementMEGItawamba, Lee39 min
Jun 13, 8:18 AM CDTAreal Flood AdvisoryMEGUnion117 min
Jun 13, 9:22 AM CDTSevere Thunderstorm WarningMEGCoahoma38 min
Jun 13, 9:25 AM CDTAreal Flood AdvisoryMEGYalobusha2 hr
Jun 13, 9:39 AM CDTAreal Flood AdvisoryMEGPrentiss2 hr
Jun 13, 2:46 PM CDTSpecial Weather StatementMEGCoahoma29 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.